Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 12, NWS Shreveport, LA

November 23, 2004Wood County, Texas

NWS Shreveport, LA issued this tornado warning at Nov 23, 2004, 10:35 AM CST for Wood County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 10:35 AM CST (16:35 UTC)
Expired
Nov 23, 2004, 11:00 AM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Wood County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 8:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 231635
TORSHV
TXC499-231700-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 1100 AM CST

* AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF HAWKINS...OR ABOUT 13 MILES NORTH OF TYLER...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HAWKINS BY 1040 AM CST

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO
SHELTER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 1100 AM CST.

LAT...LON 3262 9536 3257 9518 3264 9515 3270 9523

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Nov 23, 3:00 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Nov 23, 3:00 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST TUE NOV 23 2004

.DISCUSSION...

UPPER LOW ALONG THE AZ AND MEXICO BORDER THIS MORNING IS
MOVING EAST...AND SHOULD BE IN SOUTHEAST NM BY 18Z...AND
INTO SOUTHEAST OK BY 24/12Z...AND THEN BEING ABSORBED INTO
TROUGH DEVELOPING OVER THE EASTERN U.S. ON WED. BEST DIV
SHOULD BE LATE THIS AFTERNOON AND TONIGHT...WHEN AREA IS
IN THE LFQ OF 120KT JET. AT THE SURFACE...IT LOOKS LIKE
THERE ARE STILL TWO BOUNDARIES HANGING AROUND...THE MAIN
BOUNDARY...APPEARS TO EXTEND FROM SOUTHEAST TX INTO SOUTH
CENTRAL LA...WITH ANOTHER WEAKER BOUNDARY OVER NORTH LA AND
NORTHEAST TX...MODELS ARE IN GENERAL AGREEMENT...THAT THERE
WILL BE ONE BOUNDARY BY LATE THIS AFTERNOON FROM THE ALONG
THE LA...AR BORDER WEST INTO NORTHEAST TX..TO A DEVELOPING
LOW NEAR SPS...WITH FRONT...DRY LINE EXTENDING SOUTH. ALL
THIS WILL MOVE ACROSS THE REGION TONIGHT. MODELS INDICATE
A VORT MAX OVER EAST TX AND MOVING TO NEAR MLU BY 12Z. AT
THE PRESENT TIME ONLY SOME LIGHT SHOWERS HAVE DEVELOPED
OVER EAST TX...AND THEY SHOULD BE MAINLY EAST OF THE AREA
BY SHORTLY AFTER SUNRISE. CURRENTLY MOST OF THE STORMS ARE
OVER WEST TX...AHEAD OF THE UPPER LOW AND ALONG THE GULF
COAST...WHERE THE MAIN FRONT APPEARS TO BE. WILL ALLOW THE
FFA TO EXPIRE...AND JUST MENTION LOCALLY HEAVY RAINS...AS
MOST OF THE HEAVY RAIN WILL BE SOUTH OF THE AREA...ALONG
THE WARM FRONT...WHICH WILL PROBABLY NOT MOVE TO MUCH NORTH.
WILL HAVE SEVERE IN THE ZONES...EXPECT STORMS TO DEVELOP
OVER CENTRAL TX AND MOVE INTO THE REGION DURING THE AFTERNOON.
STORMS WILL MORE THAN LIKELY DEVELOP INTO A SQUALL LINE DURING
THE EVENING AND RACE ACROSS THE REGION.

IV

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  54  58  36 /  70  80  10  10
MLU  71  58  64  40 /  70  80  20  10
DEQ  64  52  56  32 /  70  80  10  10
TXK  65  52  56  35 /  70  80  10  10
ELD  67  55  59  36 /  70  80  20  10
TYR  70  51  56  36 /  70  70  10  10
GGG  70  53  58  36 /  70  70  10  10
LFK  74  53  61  35 /  70  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 23, 7:20 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 AM CST TUE NOV 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
720 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO WILL MOVE
ACROSS NORTHWEST TEXAS TO SOUTHEAST OKLAHOMA BY SUNRISE WEDNESDAY.
THE ASSOCIATED COLD FRONT WILL ENTER EAST TEXAS THIS EVENING AND
MOVE RAPIDLY EAST ACROSS THE REMAINDER OF THE REGION TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MOST OF THE FOUR
STATE REGION...MAINLY DURING THE AFTERNOON AND EVENING. HOWEVER
A CLUSTER OF SEVERE STORMS HAS DEVELOPED OVER NORTH CENTRAL
TEXAS THIS MORNING...AND THEY MAY MOVE INTO EAST TEXAS LATER THIS
MORNING. THE MAIN THREAT OF SEVERE WEATHER...WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN
ADDITION...SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAIN THAT
WILL RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
STORMS WILL EITHER DEVELOP OVER EAST TEXAS DURING THE AFTERNOON
OR MOVE INTO EAST TEXAS FROM CENTRAL TEXAS AND SPREAD OVER THE
REMAINDER OF THE REGION DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 9:47 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 AM CST TUE NOV 23 2004

TXZ124-125-136-137-231610-
GREGG-SMITH-UPSHUR-WOOD-
947 AM CST TUE NOV 23 2004

STRONG STORMS WERE APPROACHING THE TYLER TEXAS AREA AT 945 AM. A
TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 3 PM. THESE
THUNDERSTORMS HAVE THE POTENTIAL TO INTENSIFY...SO RESIDENTS OF TYLER
AND SURROUNDING AREAS SHOULD STAY ALERT FOR ANY WARNINGS THAT MAY BE
ISSUED FOR THESE STORMS.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 10:14 AM CSTSevere Thunderstorm WarningSHVSmith46 min
Nov 23, 10:29 AM CSTTornado WarningSHVSmith31 min
Nov 23, 10:50 AM CSTSevere Thunderstorm WarningSHVUpshur55 min
Nov 23, 2:20 PM CSTSevere Thunderstorm WarningSHVBowie25 min
Nov 23, 3:08 PM CSTFlash Flood WarningSHVAngelina3 hr
Nov 23, 4:26 PM CSTSevere Thunderstorm WarningSHVSabine49 min
Nov 23, 4:40 PM CSTSevere Thunderstorm WarningSHVSan Augustine35 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.